Title

Severe Protamine Reaction During Multivalvular Cardiac Surgery

Document Type

Conference Proceeding

Publication Date

10-10-2021

Abstract

A 76-year-old female with a history of hypertension, atrial fibrillation, severe mitral regurgitation, severe tricuspid regurgitation, diabetes mellitus and multiple allergies presented for mitral valve replacement and tricuspid valve repair. After weaning off cardiopulmonary bypass, protamine was administered slowly and a severe decrease in blood pressure and increase in pulmonary artery pressure was observed. There was minimal improvement in hemodynamics despite halting protamine infusion, volume resuscitation and epinephrine boluses. After reassessment with TEE, initiation of milrinone and inhaled nitric oxide therapy ultimately proved valuable in obtaining hemodynamics stability. This case discusses the risk factors, prevention, treatment and types of protamine reactions.

Comments

American Society of Anesthesiology Annual Meeting, San Diego, CA, October 8-12, 2021.

Share

COinS